X
Story Stream
recent articles

The myth that vaccines cause autism has been widely debunked. But scientific research has revealed an unexpected link: Acetaminophen, routinely administered to relieve aches, pains and fevers from the vaccine shots, may be one culprit.

Ongoing research strongly suggests that this over-the-counter pain reliever sold under various brand names, including Tylenol, can cause physical changes associated with autism and that infants and children who are given acetaminophen are far more likely to develop autism than those who are not.

Although more research must be conducted to prove a definitive link, the evidence already gathered justifies careful consideration before administering acetaminophen to infants and to children younger than about 6 years of age.

That recommendation could face resistance: Acetaminophen is one of America’s most popular pain relief medicines, accounting for hundreds of millions of dollars in revenue and profits for drug manufacturers. Those companies, including McNeil Consumer Healthcare, the Johnson & Johnson subsidiary that makes Tylenol, have proven adept at fending off other claims regarding health risks of acetaminophen.

Above, infant formulation. Top: rendering of a molecule of acetaminophen (Wikipedia).

Johnson & Johnson did not respond to numerous requests for comment from RealClearInvestigations.

Autism, the mental condition characterized by difficulty in communicating and forming relationships with other people, has been a mystery since clinicians first described the disorder in the 1940s. For 20 years, supposedly cold, aloof mothers were blamed for the disorder, erroneously and tragically. Bernard Rimland, an American psychologist, led the charge that defeated this “refrigerator mother hypothesis.”

But he also supported an alternative explanation: “vaccine-autism hypothesis.” Based on parent surveys, he observed a correlation between the administration of vaccines and the onset of autism. Today, almost half of all parents who have a child with autism believe that a vaccine was involved in their child’s disorder.

One such parent, Stephen Schultz, entered this saga unceremoniously in 1996 when he observed a distinct regression of his child into autism after getting a vaccine. However, Schultz took a step that others had not previously taken: He retired from his career as a dentist and enrolled in graduate school.

As a doctoral student, Schultz investigated whether something that was associated with the vaccine might cause autism. He found an astounding 20-fold greater prevalence of regressive autism when acetaminophen was used in children between 12 and 18 months of age. Schultz’s conclusion, published in 2008, was that the vaccine did not cause autism, but acetaminophen given with the vaccine does.

Unfortunately, Schultz’s study was small and his conclusions were largely forgotten.

But three strands of evidence from other lines of research support his conclusion that babies and young children are in danger from one of the world’s most popular pharmaceutical products.

The first is historical. Autism rates were relatively low – about four cases per 10,000 – until the mid-1980s, when they suddenly exploded (see graph), rising to more than 100 cases per 10,000 today. A leading theory proposed to explain this increase is that most of it does not reflect a change in the actual occurrence of autism, but rather it is a reflection of changing awareness, diagnostic criteria, and other factors.

Autism rates have increased over time.

However, research and analysis by me and others point to the early 1980s as the beginning of this almost 40-fold increase, when the link between aspirin and the rare but brain-damaging Reye’s syndrome was established. In response, pediatricians were guided to acetaminophen as the only FDA-approved fever reducer for children aged 0-6 months. Although nobody is tracking exactly how much acetaminophen our children receive today, we do know that more than 90 percent of all kids today receive the drug during early development.

The second body of evidence comes from the lab. Evidence includes work with laboratory animals showing acetaminophen-induced brain damage if used shortly after birth. Other studies in biochemistry, epidemiology, pharmacology and developmental biology are zeroing in on the underlying mechanisms at work. Specifically, under particular conditions – which is why every child exposed to acetaminophen does not develop autism – the liver metabolizes acetaminophen into a toxic substance known as NAPQI. NAPQI attacks the developing brain, literally destroying tissue much the same as any other poison would.

Our research has focused for decades on the factors that cause inflammation and, as a result, could lead to the toxic metabolism of acetaminophen. These factors include inflammatory diets, sedentary lifestyles, and chronic psychological stress, all of which are still on the rise in Western society. Thus, is it possible if not probable that the dangers of acetaminophen use in children are evolving. Acetaminophen exposure may become more dangerous in the future than it has been in the past.

A third body of evidence also supports the idea that Schultz was correct and that Rimland was on the right track despite a key error. Circumcised boys – who are typically given acetaminophen for pain relief -- have 50 percent more autism than uncircumcised boys. Cuba, a country without access to acetaminophen, reportedly has extremely low rates of autism. Unusual and unexplained rates of autism in Israel and in South Korea may also have their roots in levels of acetaminophen exposure in those countries.

Although public attention has focused on the use and abuse of opioids, which are typically formulated with acetaminophen, a study designed to examine the effects of opioids on language development found acetaminophen rather than opioids to be associated with decreased communications skills.

Acetaminophen pills and container.

 To date, more than 14 studies by researchers at Harvard, Duke, UCLA and other leading institutions have been published in leading journals such as JAMA Pediatrics and Autism Research establishing the link between acetaminophen and brain damage during early development.

Although more work needs to be done to confirm this link, the rate of autism could be significantly reduced through the simple step of limiting – though not entirely eliminating – the use of acetaminophen in the pediatric population. Parents and physicians should balance the potential benefits with risks. Physicians also need to consider using readily available supplements that are proven to block the known toxic side effects of acetaminophen in adults. Finally, our government needs to designate resources to conclusively evaluate the role of acetaminophen exposure from birth through early childhood in the development of autism.

The observations made by parents are real. Employing the principle of Occam’s Razor to find the simplest answer to a problem, we combine biology, epidemiology, and pharmacology and point toward acetaminophen.

William Parker is an associate professor in the Department of Surgery at the Duke University School of Medicine.

Comment
Show comments Hide Comments

Related Articles